Taking herbal food supplements is certainly not free of risk. Since 2005, the poison emergency centers in the German cities of Freiburg and Göttingen have registered a total of 17 patients with health problems after taking Chinese slimming capsules. The pharmacologist Dieter Müller and his coauthors describe the documented cases of poisoning in the current edition of Deutsches Ärzteblatt International.
The authors report on a slimming pill on sale over the Internet. According to the advertising, this contains herbal substances and is declared as a food supplement. However, examination of the formulation has shown that it also contains the active substance sibutramine, which resembles amphetamine and which inhibits the reuptake of serotonin and noradrenaline in the brain. The sibutramine dose in each capsule corresponded to twice the daily maximum dose of the prescription drug in Germany.
Fifteen women and two men exhibited symptoms of poisoning, including nausea, tachycardia, headache, agitation, dyspnea, and insomnia. A 14-year old girl had to be admitted to a psychiatric ward because of acute confusion. A man developed a psychosis after taking the capsules. Severe symptoms of poisoning mainly occurred in combination with other drugs.
Patients often fail to inform their doctors that they are taking herbal products, as they regard these as harmless. Dieter Müller assumes that the consumption of food supplements containing sibutramine is much greater than has been recorded. Moreover, the causal connection is not recognized in many cases and the poison information center is not consulted. The authors therefore urge that manufacturers should be obliged to declare ingredients and doses.
More information: Dtsch Arztebl Int 2009; 106(13): 218-22, www.aerzteblatt.de/v4/archiv/pdf.asp?id=63968
Source: Deutsches Aerzteblatt International